Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

   
 
 

 

On a theorem of Jordan


Author: Jean-Pierre Serre
Journal: Bull. Amer. Math. Soc. 40 (2003), 429-440
MSC (2000): Primary 06-XX, 11-XX, 11F11
DOI: https://doi.org/10.1090/S0273-0979-03-00992-3
Published electronically: July 17, 2003
MathSciNet review: 1997347
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The theorem of Jordan which I want to discuss here dates from 1872. It is an elementary result on finite groups of permutations. I shall first present its translations in Number Theory and Topology.


References [Enhancements On Off] (What's this?)

    1 E. Artin, Über eine neue Art von L-Reihen, Hamb. Abh. 3 (1923), 89–108 (= Coll. Papers, 105–124).
  • Nigel Boston, Walter Dabrowski, Tuval Foguel et al., The proportion of fixed-point-free elements of a transitive permutation group, Comm. Algebra 21 (1993), no. 9, 3259–3275. MR 1228762, DOI https://doi.org/10.1080/00927879308824728
  • 3 W. Burnside, Theory of Groups of Finite Order, 2nd edition, Cambridge Univ. Press, 1911 (= Dover Publ., 1955).
  • Peter J. Cameron and Arjeh M. Cohen, On the number of fixed point free elements in a permutation group, Discrete Math. 106/107 (1992), 135–138. A collection of contributions in honour of Jack van Lint. MR 1181907, DOI https://doi.org/10.1016/0012-365X%2892%2990540-V
  • Teresa Crespo, Galois representations, embedding problems and modular forms, Collect. Math. 48 (1997), no. 1-2, 63–83. Journées Arithmétiques (Barcelona, 1995). MR 1464017
  • 6 F. G. Frobenius, Über die Congruenz nach einem aus zwei endlichen Gruppen gebildeten Doppelmodul, J. Crelle 101 (1887), 279–299 (= Ges. Abh., II, 304–330). 7 F. G. Frobenius, Über Beziehungen zwischen den Primidealen eines algebraischen Körpers und den Substitutionen seiner Gruppe, Sitz. Akad. Wiss. Berlin (1896), 689–703 (= Ges. Abh., II, 719–733). 8 F. G. Frobenius, Über auflösbare Gruppen IV, Sitz. Akad. Wiss. Berlin (1901), 1216–1230 (= Ges. Abh., III, 189–203). 9 C. Jordan, Recherches sur les substitutions, J. Liouville 17 (1872), 351–367 (= Oe. I. 52). 10 L. Kronecker, Über die Irreductibilität von Gleichungen, Sitz. Akad. Wiss. Berlin (1880), 155–162 (= Werke, II, 83–93).
  • P. Stevenhagen and H. W. Lenstra Jr., Chebotarëv and his density theorem, Math. Intelligencer 18 (1996), no. 2, 26–37. MR 1395088, DOI https://doi.org/10.1007/BF03027290
  • Jacques Martinet, Petits discriminants des corps de nombres, Number theory days, 1980 (Exeter, 1980) London Math. Soc. Lecture Note Ser., vol. 56, Cambridge Univ. Press, Cambridge-New York, 1982, pp. 151–193 (French). MR 697261
  • R. W. K. Odoni, On the norms of algebraic integers, Mathematika 22 (1975), no. 1, 71–80. MR 424757, DOI https://doi.org/10.1112/S0025579300004514
  • Michael Rubinstein and Peter Sarnak, Chebyshev’s bias, Experiment. Math. 3 (1994), no. 3, 173–197. MR 1329368
  • 15 E. S. Selmer, On the irreducibility of certain trinomials, Math. Scand. 4 (1956), 287–302.
  • Jean-Pierre Serre, Divisibilité de certaines fonctions arithmétiques, Enseign. Math. (2) 22 (1976), no. 3-4, 227–260. MR 434996
  • 17 J-P. Serre, Modular forms of weight one and Galois representations, Algebraic Number Fields (A. Fröhlich, ed.), Acad. Press, London, 1977, pp. 193–268 (= Oe. 110).
  • Jean-Pierre Serre, Quelques applications du théorème de densité de Chebotarev, Inst. Hautes Études Sci. Publ. Math. 54 (1981), 323–401 (French). MR 644559
  • 19 N. Tschebotareff (Chebotarev), Die Bestimmung der Dichtigkeit einer Menge von Primzahlen, welche zu einer gegebenen Substitutionsklasse gehören, Math. Ann. 95 (1925), 191–228.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 06-XX, 11-XX, 11F11

Retrieve articles in all journals with MSC (2000): 06-XX, 11-XX, 11F11


Additional Information

Jean-Pierre Serre
Affiliation: Collège de France, 3, Rue d’Ulm, Paris, France
MR Author ID: 158970
Email: serre@dmi.ens.fr

Received by editor(s): March 1, 2003
Published electronically: July 17, 2003
Additional Notes: This text first appeared in Math Medley 29 (2002), 3–18. The writing was done with the help of Heng Huat Chan. ©2002 Singapore Mathematical Society. Reprinted with permission
Article copyright: © Copyright 2002 Singapore Mathematical Society